Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 226, NWS State College, PA

October 19, 2012Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 19, 2012, 8:18 PM EDT for Lancaster County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2012, 8:18 PM EDT (00:18 UTC)
Expired
Oct 19, 2012, 8:55 PM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 152 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 7:55 PM EDT, 23 minutes earlier.

Area forecast discussion, Oct 19, 7:55 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
755 PM EDT FRI OCT 19 2012

.SYNOPSIS...
A BROAD CLOSED UPPER LOW LOCATED OVER LAKE MICHIGAN THIS AFTERNOON
WILL MOVE SLOWLY NORTHEAST INTO SOUTHERN ONTARIO. THIS WEATHER
FEATURE AND ITS POCKET OF COLD AIR ALOFT WILL BRING PERIODS OF
UNSETTLED WEATHER ACROSS THE NORTHWEST HALF OF THE STATE LATE
TODAY THROUGH SATURDAY. HIGH PRESSURE WILL BUILD NORTHEAST FROM
THE TENNESSEE VALLEY SUNDAY INTO MONDAY WITH FAIR AND MILDER
CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SUBTLE SHORTWAVE ROTATING UP THE EAST SIDE OF THE UPPER LOW IS
TRIGGERING SHOWERS AND THUNDERSTORMS OVER SERN PA DOWN INTO MD/VA.
SOME ARE FAIRLY STOUT AND CANNOT RULE OUT A ROGUE DAMAGING WIND
GUST...BUT THE TIME OF DAY IS LEADING TO INCREASING STABILITY SO
FOR NOW PLAN TO KEEP HANDLING THE STORMS WITH SPECIAL WX
STATEMENTS AS THEY STILL APPEAR SUB SEVERE. THIS ACTIVITY SHOULD
WIND DOWN AND BASICALLY BE A NON FACTOR BY MIDNIGHT.

MEANWHILE TO THE WEST...DEEPER MOISTURE ASSOCIATED WITH THE UPPER
LOW MAY SPREAD A FEW SPRINKLES OR SHOWERS INTO WESTERN LOCATIONS
OVERNIGHT AS THE LOW BEGINS TO SLOWLY FILL AND MOVE DOWN THE ST
LAWRENCE RIVER VALLEY.

LOWS TONIGHT WILL BE IN THE UPPER 30S ACROSS THE NW MTNS...TO THE
UPPER 40S IN THE SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
AS THE SLOWLY FILLING UPPER LOW AND SOUTHWARD TRAILING THERMAL
TROUGH LIFTS INTO SRN ONTARIO THROUGH SATURDAY...IT WILL HAVE A
GLANCING BLOW ON THE ERN HALF OF THE STATE...WITH THE MAIN EFFECT
BEING AN INCREASE IN STRATO CU SATURDAY MORNING ACROSS THE CENTRAL
MTNS /AND ACROSS THE SUSQ VALLEY DURING THE MIDDAY AND AFTERNOON
HOURS.

ISOLATED SHOWERS WILL DEVELOP DURING THE AFTERNOON ACROSS THE
CENTRAL RIDGE AND VALLEY REGION...WHILE THE MORE NUMEROUS SHOWERS
WILL STAY CONFINED ACROSS THE WESTERN HIGH TERRAIN AND BENEATH THE
MID-LEVEL COLD POOL.

THE LATEST SREF AND GEFS MEAN QPF IS STILL AOB 0.10 OF AN INCH
THOUGH.

MAX TEMPS IN THE U40S ACROSS THE WESTERN MTNS...AND MID 50S TO MID
60S AS WE HEAD SE ACROSS THE CENTRAL MTNS AND INTO THE LOWER SUSQ
VALLEY. THESE WILL BE SEVERAL DEG F BELOW NORMAL.

WARMING TEMPS ALOFT AND HIGH PRESSURE BUILDING IN FROM THE SW WILL
LEAD TO CLEARING SKIES AND DIMINISHING SOUTHWEST WIND AND CHILLY
NIGHT TIME TEMPS IN THE 30S TO LOWER 40S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS IS COMMON IN LATE OCTOBER...EXTENDED GUIDANCE HAS LARGE MODEL
SPREAD. IN GENERAL...WENT WITH RIDGING AND SURFACE HI PRESSURE ON
SUN/MON WITH DRY WEATHER. WEAK MOISTURE SURGE ARRIVES LATE MONDAY
BRINGING AN INCREASE IN CLOUDS AND SOME LOW POPS. BEHIND THIS IN
THE WED-THU TIME FRAME MILD AIR IN PLACE AND WILL KEEP A SLGT CHC
SHOWERS IN THE FORECAST. HIGH UNCERTAINTY LATE IN THE WEEK INTO
THE WEEKEND AS LATEST GEFS SHOWS COLD PAC NW TROF MOVING INTO THE
PLAINS AND HEADING EAST. AT THIS POINT LOOKS LIKE SIG COLD AIR
WILL STAY WEST THRU THE EXTENDED.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY PERSISTS OVER EASTERN PENNSYLVANIA THIS EVENING...WITH
AN ACTIVE AREA OF SHRA AND A FEW TSRA ALONG IT. RADAR LOOP SHOWS
CONVECTION FROM BALTIMORE TO HARRISBURG AND LANCASTER...NORTH INTO
SCHUYLKILL COUNTY. AS LINGERING INSTABILITY BEGINS TO WANE AFTER
SUNSET...EXPECT ACTIVITY TO LESSEN IN INTENSITY DURING THE
EVENING. STILL...BOUNDARY WILL ACT TO SUPPORT AT LEAST SCATTERED
SHOWER ACTIVITY FOR SEVERAL MORE HOURS.

ELSEWHERE...CENTRAL AREAS SEEING SCATTERED TO BROKEN MID LEVEL
DECK AROUND 7KFT. FOG BEGINNING TO DEVELOP IN AREAS WHERE SKIES
ARE GENERALLY CLEAR...AND HAVE INCLUDED ADDITIONAL FOG FORMATION
IN TAF LOCATIONS OVERNIGHT...WITH WIDESPREAD MVFR CONDITIONS
DEVELOPING OVERNIGHT. FARTHER WEST IN KBFD AND KJST AM ANTICIPATING
SOME LOWER STRATUS FORMATION AND POSSIBLE SHOWERS...SOMEWHAT
LIMITING FOG FORMATION. HOWEVER...IN THESE AREAS CIGS WILL LOWER
TO MVFR LEVELS.

STACKED LOW OVER LAKE MICHIGAN WILL CONTINUE TO ROTATE SLOWLY
NORTHEASTWARD INTO SRN ONTARIO TONIGHT AND SATURDAY. THIS SYSTEM
SHOULD BRING ANOTHER ROUND OF SHOWERS TO MAINLY THE WRN MTNS
SATURDAY...BEFORE LIFTING NORTHEAST ACROSS SOUTHEASTERN CANADA ON
SUNDAY. HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY AND
DOMINATE THE WEATHER PATTERN INTO EARLY NEXT WEEK.

OUTLOOK...
SAT...MVFR...TO BRIEFLY IFR CIGS WEST...VFR TRANSITIONING TO PERIOD
OF MVFR EAST AFTER 16Z. SCT TO NUMEROUS SHRA ACROSS THE WRN PENN
MTNS.
SUN...MVFR WEST BCMG VFR. VFR CENTRAL/EAST. NO SIG WX.
MON...VFR. NO SIG WX.
TUE AND WED...VFR WITH MVFR POSS IN SCTD SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...ROSS
AVIATION...JUNG/LAMBERT
Hazardous weather outlook, Oct 19, 2:10 AM EDT, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 AM EDT FRI OCT 19 2012

PAZ004>006-010>012-017>019-024>028-033>036-045-056-063-064-200615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-PERRY-
CUMBERLAND-ADAMS-
210 AM EDT FRI OCT 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ037-041-042-046-049>053-057>059-065-066-200615-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK-
LANCASTER-
210 AM EDT FRI OCT 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY AS A FRONTAL
BOUNDARY LINGERS OVER EASTERN PENNSYLVANIA. THE THREAT OF SEVERE
WIND GUSTS OR HAIL IS VERY LOW BUT STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Oct 19, 7:12 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 PM EDT FRI OCT 19 2012

PAZ065-066-192345-
LANCASTER PA-YORK PA-
712 PM EDT FRI OCT 19 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK AND SOUTHERN
LANCASTER COUNTIES...

AT 710 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES SOUTHEAST OF
NORRISVILLE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.
THE RAIN WILL WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS...AS WELL AS CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS. THIS STORM WILL AFFECT FAWN GROVE...DELTA AND HOLTWOOD.

THIS WILL IMPACT ROUTE 222.

LAT...LON 3997 7650 3984 7604 3971 7620 3972 7659

FORECASTER: LA CORTE
Special weather statement, Oct 19, 7:58 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
758 PM EDT FRI OCT 19 2012

PAZ065-066-200030-
LANCASTER PA-YORK PA-
758 PM EDT FRI OCT 19 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YORK AND EASTERN
LANCASTER COUNTIES...

AT 754 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOLTWOOD...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.
THE RAIN WILL WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS...AS WELL AS CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STORM WILL AFFECT QUARRYVILLE...PARADISE AND NEW
HOLLAND.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222...
ROUTE 322...STATE ROAD 41.

LAT...LON 3985 7645 4019 7615 4008 7593 4004 7593
      3996 7599 3994 7598 3973 7620

FORECASTER: LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:55 PM EDTSpecial Weather StatementCTPLycoming35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.